Missouri, 2002

Hail in Missouri, April 24, 2002

April 24, 2002 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 23, 1:27 PM CST, 11 hours 58 minutes earlier.

Area forecast discussion, Apr 23, 1:27 PM CST, 11 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
227 PM CDT TUE APR 23 2002

LATEST SURFACE ANALYSIS SHOWS A RATHER COMPLEX SCENARIO ACROSS THE
PLAINS WITH COLD POOL/CONVECTIVE DEBRIS FROM MORNING MCS LEAVING
SEVERAL WELL DEFINED THERMAL BOUNDARIES TO OUR WEST AND SOUTH.
ACROSS WRN OK...STRONG MOISTURE FLUX HAS RESULTED IN 70F DEWPOINTS
AS FAR NORTH AS LAWTON ADJACENT TO ERLY FLOW WITH DRIZZLE AND TEMPS
AROUND 60. WATER VAPOR IMAGERY INDICATES SUBTROPICAL JET PLUME AND
ASSOCIATED CIRRUS BEGINNING TO ADVANCE NORTHEAST...AND WILL LIKELY
HELP TO INITIATE CONVECTION IN THAT REGION TOWARD SUNSET. AS THIS
ACTIVITY PUSHES EAST...LOW LEVEL JET WILL ONCE AGAIN INTENSIFY...
ALLOWING ELEVATED STORMS TO DEVELOP NORTHWARD INTO THE LEFTOVER COLD
POOL. THE GREATEST THREAT FOR SEVERE WEATHER IN MY CWA WILL BE
ACROSS WRN MO/SE KS AND THEN SRN MO...WITH LARGE HAIL BEING THE
PRIMARY THREAT GIVEN ELEVATED NATURE OF CONVECTION. IF ACTIVITY CAN
DEVELOP INTO A FORWARD PROPAGATING MCS...THEN WIND DAMAGE MAY BECOME
AN INCREASING THREAT GIVEN STRONG DRY AIR ENTRAINMENT AT MID
LEVELS...STRONG DEEP LAYER SHEAR...AND RELATIVELY DRY/ISOTHERMAL
LAYER BELOW CAP. WILL ADD SEVERE WORDING TO FORECAST ACROSS THESE
AREAS.

STRONG SURFACE COLD FRONT WILL SLAM THROUGH THE CWA TOMORROW
(MORNING/EARLY AFTERNOON)...WHICH MAY BE THE FOCUS FOR ANOTHER ROUND
OF SEVERE CONVECTION. SIMILAR TO SUNDAY...CHANCE FOR REDEVELOPMENT
WILL DEPEND HIGHLY ON TIMING OF SURFACE FRONT AND AIRMASS RECOVERY.
GIVEN CONSISTENCY OF ETA/AVN SOLUTIONS...THINK CHANCES FOR SEVERE
STORMS TOMORROW ARE SLIM GIVEN PROGGED PROGRESSION OF SURFACE FRONT
AND CONVECTIVE DEBRIS FROM TONIGHTS ACTIVITY. IF SURFACE FRONT CAN
SLOW DOWN ENOUGH...THEN A DAMAGING WIND THREAT EXISTS ACROSS CENTRAL
AND SOUTH CENTRAL MISSOURI.  OTHERWISE...WILL PLAY TEMPERATURES
CLOSE TO NEW ETA MOS...BETWEEN VERY COLD MAV (60 FOR SGF) AND MUCH
WARMER FWC (77 FOR SGF).  OTHER CONCERN WILL BE GRADIENT WINDS
BEHIND COLD FRONT...WHICH COULD GUST TO 30 MPH FROM LATE MORNING
INTO EARLY AFTERNOON.

NEXT FORECAST PROBLEM WILL BE WITH MUCH COLDER/DRIER AIRMASS THAT
WILL BUILD IN FOR TOMORROW NIGHT AND THURSDAY. AMOUNT OF RAIN
TOMORROW COULD MEAN THE DIFFERENCE BETWEEN A POTENTIAL FROST OR
DENSE FOG. GIVEN LIKELIHOOD OF RAINFALL TONIGHT AND TOMORROW...WILL
ADD MENTION OF PATCHY FOG FOR TOMORROW NIGHT BUT AREAS THAT DO NOT
RECEIVE PRECIP IN THE NEXT 24 HOURS WILL HAVE TO BE MONITORED FOR
FROST CONCERNS TOMORROW NIGHT AS CLEAR SKIES AND MODIFIED CANADIAN
HIGH BUILD IN.

SURFACE HIGH WILL REMAIN IN PLACE FOR THURSDAY AND FRIDAY...WITH
ANOTHER CHILLY NIGHT THURSDAY. GOING TEMPERATURE FORECAST LOOKS
KOSHER FOR THIS PERIOD. RIDGE AXIS WILL MOVE EAST ON FRIDAY AS NEXT
SYSTEM DEVELOPS OVER ERN CO. STRONG SRLY FLOW SHOULD RETURN TO THE
AREA BY FRIDAY AFTERNOON AS INDICATED BY THE AVN SFC-850MB
PRESSURE/HEIGHT FIELDS. FMR/MEX GUIDANCE WITH HIGHS IN THE UPPER 50S
SEEMS VERY UNLIKELY GIVEN UNDERPLAY OF WARM ADVECTION THAT SHOULD
DEVELOP IN RESPONSE TO SURFACE/UPPER FLOW PATTERN. THEREFORE HAVE
GONE CONSIDERABLY ABOVE GUIDANCE (65-70).

LARGE DISAGREEMENTS REMAIN IN THE EXTENDED...BUT CONTINUE TO FOLLOW
MORE CONSISTENT ECMWF WHICH HAS SHOWN EXCELLENT SKILL OF LATE. THIS
SOLUTION DEVELOPS A NEAR REX BLOCK ACROSS THE ERN PACIFIC/WRN US
WITH VERY STRONG AMPLIFIED RIDGE/TROUGH COUPLET. NEXT SYSTEM WILL
BRING ANOTHER ROUND OR TWO OF CONVECTION TO THE AREA LATE FRIDAY
THROUGH SATURDAY...WITH A LARGE UNCERTAINTY THEREAFTER. WILL LEAVE
FORECAST DRY FOR NOW SUN-TUES...BUT WEAKNESS IN SFC PRESSURE FIELD
AND SOUTHWEST FLOW ALOFT AHEAD OF WESTERN TROUGH COULD BRING SPELLS
OF SHOWERS ON MONDAY AND TUESDAY. TEMPERATURES LOOK CLOSE TO CLIMO.

FINALIZED ISC GRIDS OUT SHORTLY.

BOOKBINDER

In the hours before

Local storm report, Apr 23, 8:56 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
956 PM CDT TUE APR 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    1 NW CABOOL               MO   1 INCH HAIL
04/23/02   TEXAS                          REPORTED BY PUBLIC.
Local storm report, Apr 23, 9:28 PM CST, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 PM CDT TUE APR 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    ARROLL                    MO   1 INCH HAIL
04/23/02   TEXAS                          REPORTED BY MEDIA.
Special weather statement, Apr 24, 12:10 AM CST, 1 hour 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT WED APR 24 2002

...SEVERE THUNDERSTORMS POSSIBLE FROM EARLY THIS MORNING THROUGH THE
AFTERNOON...

* HAZARDOUS WEATHER THREATS...

  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS.

* THREAT AREAS AND TIMING...

  THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS SOUTHWEST MISSOURI
  EARLY THIS MORNING AND MOVE EAST INTO SOUTH CENTRAL MISSOURI
  THROUGH 7 AM.

  A SQUALL LINE IS EXPECTED TO DEVELOP ALONG A COLD FRONT OVER
  EASTERN KANSAS LATER THIS MORNING AND MOVE ACROSS THE MISSOURI
  OZARKS AND SOUTHEAST KANSAS THROUGH THE AFTERNOON.

* DISCUSSION...

  AN UPPER LEVEL STORM SYSTEM AND ASSOCIATED COLD FRONT WILL
  APPROACH THE REGION TODAY.  A MOIST AND UNSTABLE AIRMASS OVER THE
  REGION WILL INTERACT WITH A WARM FRONT LIFTING INTO THE AREA TO
  PRODUCE THUNDERSTORMS EARLY THIS MORNING. THUNDERSTORMS ARE
  EXPECTED TO REDEVELOP ACROSS THIS REGION LATER TODAY ALONG THE
  APPROACHING COLD FRONT...AND GRADUALLY SPREAD EAST THROUGH EARLY
  EVENING.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE REQUIRED EAST OF SPRINGFIELD THROUGH 8
  AM...WITH ACTIVATION POSSIBLE DURING THE LATE MORNING AND EARLY
  AFTERNOON ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS.

* EXTENDED OUTLOOK...
  THERE WILL BE ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ON
  FRIDAY AND SATURDAY.

TERRY

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wright

When
April 24, 1:25 AM CST
Where
Wright County, Mountain Grove
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
37.133, -92.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5292201.